Anyone have Osteoporosis as a complication of DMARD treatment

Comments (3)
No. 1-3
MedMaven
MedMaven

Editor

Osteopenia is most likely from the medications; mainly prednisone. Looks like you are doing all the right things: good nutrition, staying active and hopefully you will be able to wean off the prednisone.

Rising Above ra
Rising Above ra

I take both a DMARD and very low dose prednisone (for a couple years now). My doctor has me do a Dexa Scan and while I don’t have osteoporosis I have very mild bone thinning in certain areas. They aren’t sure it’s from this medicine or not.

Rising Above ra
Rising Above ra

This is very interesting. Doctors have always said medications like prednisone and steriod use in general can cause osteopenia and osteoporosis. I am on a DMARD (methotrexate) and the lowest dose of prednisone. My doctor had me do a Dexa Scan as a baseline. For those who don’t know what this is it’s a, Dual-energy X-ray absorptiometry which is a means of measuring bone mineral density. Two X-ray beams, with different energy levels, are aimed at the patient's bones. I don’t have osteoporosis but I do have very mild osteopenia in certain areas. They don’t know if it’s from the medication or not. But taking a good supplement, eating fortifying foods for bone and joint health and weight bearing exercises can help with this.